Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 90, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 2014, 11:50 AM CDT for Brown County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2014, 11:50 AM CDT (16:50 UTC)
- Expired
- Jun 22, 2014, 12:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1656 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- -94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
921
WUUS53 KTOP 221650
SVRTOP
KSC013-221715-
/O.NEW.KTOP.SV.W.0090.140622T1650Z-140622T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1150 AM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS...
* UNTIL 1215 PM CDT
* AT 1149 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRVIEW...
AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HIAWATHA...POWHATTAN...HAMLIN AND ROBINSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3997 9533 3979 9533 3973 9571 3988 9576
4001 9538 4000 9534
TIME...MOT...LOC 1651Z 253DEG 22KT 3982 9567
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
031
WWUS53 KTOP 221702
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1202 PM CDT SUN JUN 22 2014
KSC013-221715-
/O.CON.KTOP.SV.W.0090.000000T0000Z-140622T1715Z/
BROWN-
1202 PM CDT SUN JUN 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BROWN
COUNTY UNTIL 1215 PM CDT...
AT 1201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HIAWATHA...
AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HIAWATHA AND ROBINSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3997 9533 3979 9533 3974 9565 3991 9566
4001 9538 4000 9534
TIME...MOT...LOC 1702Z 257DEG 18KT 3983 9560
HAIL...1.00IN
WIND...60MPH
$$582
WWUS53 KTOP 221716
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT SUN JUN 22 2014
KSC013-221727-
/O.EXP.KTOP.SV.W.0090.000000T0000Z-140622T1715Z/
BROWN-
1216 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWN COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 3997 9533 3979 9533 3974 9565 3991 9566
4001 9538 4000 9534
TIME...MOT...LOC 1702Z 257DEG 18KT 3983 9560
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:34 AM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jun 22, 6:34 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 634 AM CDT Sun Jun 22 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 241 AM CDT SUN JUN 22 2014 Fairly zonal mid-level flow was in place across much of the conus with water vapor imagery showing several embedded shortwaves developing within this flow. Early this morning a line of showers and elevated thunderstorms developed across western Nebraska and western Kansas where a surface trough was located. This precipitation was further supported by an embedded shortwave that was noted near the KS/NE border. Decent low-level moisture was present across the eastern two-thirds of the state, so this moisture combined with a 30-40kt low-level jet and a narrow region of convergence helped to keep this precipitation together as it progressed eastward into north central Kansas. This line of storms is expected to track across far northern Kansas along the KS/NE border this morning, but models show it weakening and becoming more disorganized as it progresses eastward. There should be a brief period of dry conditions across the forecast area by mid to late morning before focus is shifted to the next round of precipitation. Models are in fairly good agreement in having one of the embedded shortwaves currently situated over the central Rockies strengthen as it advances into western Kansas. This stronger approaching shortwave should help to push the frontal boundary that has been fairly stationary across far western Nebraska eastward into Kansas today. While there are model differences with this exact orientation and timing of this boundary, it should start nosing into north central Kansas by mid to late afternoon. With the expected mid-day break in precipitation, southerly winds should help to boost temperatures into the upper 80s to low 90s and keep dewpoints in the mid to upper 60s. With these conditions in place, models show limited inhibition by early afternoon and increasing instability as CAPE values reach upwards of 3000-4000J/kg. This environment will be supportive of thunderstorm development as the boundary approaches and provides the necessary forcing. Models show a line of storms developing along the front and moving into north central Kansas by mid to late afternoon (with possibly some isolated precipitation developing ahead of the system during the early afternoon). This slow-moving front will gradually track southeastward across the forecast area tonight into Monday morning, bringing widespread showers and thunderstorms to the region. The best potential for severe storms with this activity will be during the afternoon and evening hours as it moves into far northern and north central Kansas. It's during this period that there is the least amount of inhibition present. 0-6km bulk shear values continue to look low at less than 30kts, but with decent instability in place and soundings showing steep low-level lapse rates, could see some large hail and strong winds from the stronger storms that develop. This severe threat should diminish by late evening as the boundary tracks southeastward through the region and storms become more elevated. However, the combination of a slow-moving boundary, PWAT values upwards of 1.7-1.9 inches, and the low-level jet situated parallel to the boundary suggests that some areas may receive heavy rainfall as storms may be training along the boundary. There is still some uncertainty with the timing and tracking of this frontal passage and the amount of post-frontal precipitation that will develop, but anticipate scattered showers and thunderstorms to still be present across much of northeast and east central Kansas by Monday morning but may see it clearing out across portions of north central Kansas. With these expected conditions, low temperatures should range from the middle 60s to around 70 from west to east. .LONG TERM...(Monday through Saturday) Issued at 241 AM CDT SUN JUN 22 2014 The main question on Monday is how quickly the surface front and main upper trough axis will move across the forecast area. Current indications suggest at least lingering thunderstorms in east central KS during the morning, but there is also some potential for the trough axis to be slower to move east...possibly leading to some re-invigoration of convection by early afternoon. Should generally see a decreasing trend in precip coverage through the day though as drier and slightly cooler air filters in. In the wake of this system, Monday night into Tuesday should be precip-free due to the drier airmass and no forcing for ascent. Lows look to be in the 60s while Tuesday's high should top out in the mid 80s with ample sunshine. Then, from Tuesday night through the end of the week, the forecast gets messy with numerous weak disturbances moving through a rather weak overall upper flow pattern. Similar to the past few days across the central Plains, any of these disturbances would be expected to result in a convective complex. But, without any well defined focus for ascent, forecasting the specifics in timing and coverage is quite challenging. Can say with some confidence that a bit of a warm-up is expected after mid week as a deeper upper trough develops into the western CONUS. Expect to see highs approach the lower 90s again with lows around 70. There is a model trend toward a slightly stronger southeastern CONUS ridge nosing up the Mississippi valley by late in the week which would also promote warmer temperatures...and suggest a break from precip chances for Friday. By the weekend the western trough should move into the Plains, and may bring stronger upper wind fields and increasing thunderstorm chances to Kansas again. && .AVIATION...(For the 12Z TAFs through 12Z Monday Morning) Issued at 633 AM CDT SUN JUN 22 2014 For the 12z TAFs, the showers and isolated thunderstorms over north central Kansas should continue to weaken and diminish as they progress eastward toward the TAF sites, so do not have any mention of precipitation for this morning. Precipitation chances increase by mid to late afternoon as some scattered thunderstorms are possible ahead of an advancing front. As this boundary moves through tonight into Monday morning, more widespread precipitation is expected so have the mention of -TSRA through the end of the period. However, there is still some uncertainty with the exact timing of these precipitation chances, so future amendments will be needed. Winds will generally be around 10kts or less out of the south today and veering toward the west and northwest by Monday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Barjenbruch AVIATION...Hennecke
Hazardous weather outlook, Jun 22, 5:48 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 548 AM CDT SUN JUN 22 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-231100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 548 AM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS SHOULD DEVELOP ACROSS NORTH CENTRAL AND FAR NORTHERN KANSAS BY MID TO LATE AFTERNOON...WITH WIDESPREAD THUNDERSTORMS EXPECTED ACROSS THE AREA BY TONIGHT THROUGH MONDAY MORNING. A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH MID EVENING...PRIMARILY FOCUSED ALONG AND WEST OF A LINE FROM ABILENE TO MARYSVILLE. THE MAIN THREATS WITH THE STRONGER STORMS WILL BE SOME DAMAGING WINDS AND LARGE HAIL. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT INTO MONDAY... AND MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PERIODIC SMALL CHANCES FOR THUNDERSTORMS RETURN TO THE AREA FROM TUESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
In the hours before
Special weather statement, Jun 22, 10:11 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 AM CDT SUN JUN 22 2014
KSZ020-221545-
CLOUD-
1011 AM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLOUD COUNTY...
THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST
AT 20 MPH ACROSS PORTIONS OF SOUTHWESTERN CLOUD COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO.
&&
LAT...LON 3952 9793 3949 9770 3931 9770 3931 9776
3931 9793 3951 9794
TIME...MOT...LOC 1511Z 284DEG 19KT 3943 9803
GARGANThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:11 AM CDT | Special Weather Statement | TOP | Cloud | 34 min |
| Jun 22, 12:17 PM CDT | Special Weather Statement | TOP | Brown | 28 min |
| Jun 22, 3:21 PM CDT | Special Weather Statement | TOP | Ottawa | 24 min |
| Jun 22, 4:00 PM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jun 22, 4:28 PM CDT | Special Weather Statement | TOP | Geary | 32 min |
| Jun 22, 4:35 PM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| Jun 22, 5:11 PM CDT | Special Weather Statement | TOP | Ottawa | 34 min |
| Jun 22, 5:14 PM CDT | Special Weather Statement | TOP | Geary | 31 min |
| Jun 22, 5:27 PM CDT | Special Weather Statement | TOP | Brown | 33 min |
| Jun 22, 5:56 PM CDT | Special Weather Statement | TOP | Riley | 34 min |
| Jun 22, 6:08 PM CDT | Special Weather Statement | TOP | Wabaunsee | 37 min |
| Jun 22, 6:10 PM CDT | Special Weather Statement | TOP | Morris | 35 min |
| Jun 22, 6:41 PM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
| Jun 22, 6:43 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.